South Dakota, 2022Damaging Winds in South Dakota, May 29, 2022
May 29, 2022 · NWS ABR · 6 events in 2 counties and zones
Thunderstorms moved up the James River Valley during the late evening and early morning hours of May 28th and May 29th respectively. Storms occasionally produced wind damage as they moved into the Prairie Coteau region, with a peak wind speed of 74 mph in Lake City.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms moved up the James River Valley during the late evening and early morning hours of May 28th and May 29th respectively. Storms occasionally produced wind damage as they moved into the Prairie Coteau region, with a peak wind speed of 74 mph in Lake City.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at May 28, 11:26 PM CST, 54 minutes earlier.
Area forecast discussion, May 28, 11:26 PM CST, 54 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1226 AM CDT Sun May 29 2022
.UPDATE...
Issued at 841 PM CDT Sat May 28 2022
Overall the forecast is doing fine. Radar trends over the last
half to one hour suggest that most of the activity north of I90
has been on the downward trend. This makes sense based on latest
meso data from SPC. The threat of severe at least over the ABR CWA
doesn't appear to great for the overnight hours. However, storms
along NE/SD border will likely continue to move ne/e through the
overnight hours, being supported by subtle wave aloft, and weak to
moderate LLJ. There is an instability axis over southern SD, and
that will likely be the spot where storms maintain some strength
into the mid and late evening hours. Temperatures look fine for
now.
&&
.SHORT TERM...(This Evening through Sunday Night)
Issued at 339 PM CDT Sat May 28 2022
Ribbon of instability with MLCAPE from 500-1000 J/KG is set up along
the SD border with MT/WY. Shortwave energy is working across the
Rockies at this time and should start to see more robust convection
over the next couple hours developing across eastern MT/WY and
moving into western SD. Overall, severe parameters are not overly
impressive this evening/overnight. Shear is modest/high, but
instability is lacking somewhat. CAMs suggest only a broken line or
clusters of storms to be approaching the western CWA between 00Z and
02Z, with mainly a wind threat. Hail certainly possible as well, but
seems strong wind is likely the main hazard. Severe threat seems to
diminish as any activity moves closer to the James River and points
east.
Focus will then shift to severe storm potential Sunday
afternoon/overnight across the eastern CWA. Surface trough looks to
set up over the eastern CWA with moderate instability developing by
afternoon. Parameters look a little better Sunday afternoon and
evening, but may have to worry about capping issues. CAMs are rather
scant with storm coverage Sunday afternoon, but there are still
signs of an MCS developing to the south and moving off to the
northeast over eastern portions of the CWA. Still many variables and
factors playing into this that will ultimately determine this
outcome, so more to examine on this for the overnight.
.LONG TERM...(Monday through Saturday)
Issued at 339 PM CDT Sat May 28 2022
Active weather will persist into the start of this period as the
overall weather pattern remains in a favorable setup for continued
chances for showers and thunderstorms. This will be most evident on
Monday as a portion of the expansive western CONUS trough closes off
and treks northeastward toward the Dakotas. A sfc frontal boundary
is expected to remain sprawled basically in a north to south fashion
across the eastern Dakotas through the day Monday. An area of sfc
low pressure is progged to work north and northeast along this
boundary in conjunction with upper level energy associated with the
aforementioned upper low through the daytime hours.
Parts of our eastern forecast zones could be dealing with some
leftover convection Monday morning, but this activity should be
pushing out of the CWA early in the day. Sfc dew points will remain
in the low to mid 60s through the day, especially to the east of
where the sfc front sets up. Heating of the day in combination with
the ample llvl moisture will lead to MLCAPE values of 1000-2000 J/kg
by the afternoon across our eastern zones(I-29 corridor and points
east into western MN ). 0-6 KM shear values of at least 50 kts will
be more than adequate for storms to fire by later in the afternoon
and perhaps linger into early evening. Some of the activity is
expected to turn supercellular with large hail and a few tornadoes
the main threats with the strongest cells. This activity should
shift east and northeast out of our area during the evening hours.
Uncertainties remain in the exact placement of storms. Favorable
conditions could set up farther west across more of the James Valley
or farther east across the SD/MN border area. Details such as this
will be ironed out with time. For now, SPC continues to highlight
the I-29 corridor with a slight risk for severe storms with an
enhanced risk farther east across parts of Big Stone and Traverse
Counties in west central MN.
The remainder of the period will feature more quiet conditions
settling in. We'll see leftover showers on Tuesday as the upper
trough/low continues to spiral and push north and northeast away
from our area. A cooler, drier air mass will shift in across the
area through mid week with temperatures returning to below normal
levels. But, we should begin to see some modification through the
end of the week with warmer readings returning.
&&
.AVIATION...(For the 06Z TAFS through 06Z Sunday Night)
Issued at 1226 AM CDT Sun May 29 2022
Terminals KABR,KATY,KPIR,KMBG
Isold to sct showers and storms are possible overnight across
northern SD. Meanwhile, MVFR and even some IFR cigs are possible
toward morning, then lasting through Sunday morning over northeast
SD. Overall, outside of any storms, VFR vsbys are anticipated.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&
UPDATE...TDK
SHORT TERM...TMT
LONG TERM...Vipond
AVIATION...TDK
Hazardous weather outlook, May 28, 2:25 AM CST, 21 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
325 AM CDT Sat May 28 2022
MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-290830-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
325 AM CDT Sat May 28 2022 /225 AM MDT Sat May 28 2022/
This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.
.DAY ONE...Today and tonight.
Weak high pressure overhead early today, however storms will form in
south central and western South Dakota this afternoon and lift
rapidly to the northeast. The main threats are hail and strong winds
in central South Dakota, with a diminishing threat for severe weather
into the overnight hours for north central and eastern South Dakota
and western Minnesota.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Another round of potential severe weather is possible Sunday across
eastern South Dakota and western Minnesota. Hail and high winds are
again the main threats, there is a low potential for tornadoes as
well.
An additional round of severe weather is also possible Monday, the
focus is mainly far eastern South Dakota and western Minnesota.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed this afternoon/evening in
central South Dakota, as well as Sunday afternoon/evening and
possibly again Monday in eastern South Dakota and western Minnesota.
Weather spotters are encouraged to submit reports to the National
Weather Service in Aberdeen. The public can submit reports on our web
page, Facebook page, or our Twitter feed.
Connelly
Thunderstorm Wind, Clark
- When
- May 29, 12:20 AM CST
- Where
- Clark County, 8.24 mi NW of Willow Lake
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Public
- Coordinates
- 44.710, -97.730
Both a storage garage and a shed were destroyed by estimated 75 mph wind gusts.
Thunderstorm Wind, Clark
- When
- May 29, 12:27 AM CST
- Where
- Clark County, 4.02 mi ESE of Willow Lake
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.590, -97.550
Thunderstorm Wind, Clark
- When
- May 29, 12:34 AM CST
- Where
- Clark County, 0.49 mi W of Elrod
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.880, -97.580
Thunderstorm Wind, Clark
- When
- May 29, 12:34 AM CST
- Where
- Clark County, 0.49 mi W of Clark
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Public
- Coordinates
- 44.880, -97.730
One inch tree limbs were broken and shingles were blown off of a roof by estimated 75 mph wind gusts.
Thunderstorm Wind, Clark
- When
- May 29, 12:34 AM CST
- Where
- Clark County, 1.2 mi NW of Clark
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Public
- Coordinates
- 44.890, -97.740
Storage buildings were damaged, and hail bailers were tipped by estimated 75 mph winds.
Thunderstorm Wind, Marshall
- When
- May 29, 1:32 AM CST
- Where
- Marshall County, Lake City
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 45.720, -97.420
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Storm Surge and Sneakerwave in California, May 29, 20222 deaths · 2 injured · 2 events
- Tornadoes and Hail in Minnesota, May 29 to 30, 2022$255,000 · EF1 · 91 events
- Avalanche in Colorado, May 29, 20221 death · 2 injured · 1 event
- Tornadoes and Hail in South Dakota, May 29 to 30, 2022$324,000 · EF1 · 43 events
- Hail in Minnesota, May 29, 2022$494,000 · 1.75 in hail · 7 events
- Hail and Damaging Winds in Iowa, May 29, 2022$135,000 · 1.5 in hail · 3 events
- Tornado and Hail in Nebraska, May 29 to 30, 2022EF1 · 6 events
- Hail and Damaging Winds in Nebraska, May 29 to 30, 2022$1,000 · 6 in hail · 21 events
- Hail and Damaging Wind in Minnesota, May 29, 20221.75 in hail · 15 events
- Damaging Winds in Nebraska, May 29, 20221 injured · 61 kt wind · 4 events
- Flash Flooding and Flood in Florida, May 29, 2022$2,000 · 1 in hail · 8 events
- Hail and Damaging Winds in South Dakota, May 29 to 30, 20221 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1021191, 1021186, 1021187, 1021189, 1021190, 1021188.